Q. My fiance took I-pill after 20 to 22 hours of unprotected sex. Is she pregnant?

Answered by
Dr. R Balakrishnan Menon
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 13, 2017

Hello doctor,

My fiancee and I had unprotected sex on the fifth and 15th day of her menstrual cycle. On the 15th day, she was on top, and I ejaculated. Later we took a bath, and after 20 to 22 hours, she took an I-pill. We later had protected intercourse, before and after this unprotected act too. Her periods was due within the next seven days, but she missed it. We are extremely worried. Can she be pregnant? She had not experienced any spotting or mild bleeding as of now, but she has back pain. Please help.

#

Hi,

Welcome to icliniq.com.

How are you doing?

Usually, every lady has ovulation around the 12th to the 16th day of the periods. The life of the egg is 24 hours, and that of the sperm is 72 hours. Sex on the fifth day was fine, but it cannot be said about that on the 15th day. The effectiveness of I-pill is maximum if taken within 24 hours of sex. There are two possibilities for no periods now.

It could be just the disturbed hormonal balance due to the emergency contraceptive pill. Due to this, the subsequent periods can get delayed. But, she should have had the periods within 7 to 10 days of the pill.

She could be pregnant, as the egg would have found the sperms due to the delay of more than 20 to 22 hours. Anyway, have a home urine pregnancy test, with early morning sample urine.

If this comes negative, that is, only one line, then have any of the birth control pills like tablet Novelon or Ovral or Duoluton-L or Dear 21 or Intimacy plus 3. I suggest taking one tablet twice a day for 10 days and throw away the 21st pill. No matter what the cause is, except pregnancy, she will get periods within 7 to 10 days of the last pill.

Now if her pregnancy test comes positive, then you will have to visit a gynecologist to take the further decision after a scan, two weeks later.

Hope I have clarified your query, do write back. All the best.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Hi doctor,

Thanks a lot for understanding and explaining. We did a home pregnancy test last week, which was negative. However, the periods did not come still. Do you suggest repeating the test again this week? Or do you suggest getting a serum pregnancy test? In case it is negative, does she have to take the birth control pills? If it comes positive, can we terminate the pregnancy with Misoprostol at home? Does it have any side effects as it is only a week? Or do we need to visit a gynecologist? We are awaiting your guidance.

#

Hi,

Welcome back to icliniq.com.

The hormone levels change within hours, so if it was negative a week ago, it has to be repeated. Beta hCG (human chorionic gonadotropin) hormone of pregnancy when increases to 25 IU/mL, only then it is detected in the urine. So, if say yesterday was supposed to be her periods, then today her urine will be positive. If you have doubt, then confirm it with blood serum beta hCG.

  • If she gets her periods in the meantime, it is a confirmation that she is not pregnant. So, I suggest using the birth control pills to get periods. If you are ready to wait for some time, just wait, and one day you will get periods.
  • If pregnant, you will need a scan to confirm the location of the baby. Only if it is inside the uterus, MTP (medical termination of pregnancy) kit can be taken. These pills need a prescription. As I treat infertility, I am against abortion, but the final decision is yours. The pill has no side effects. But taking it during ectopic pregnancy can cause bleeding inside the abdomen.

Hope I have clarified your query, do write back. All the best.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Hello doctor,

Thank you for replying. She again experienced little lower abdominal pain for 3 to 5 hours, and after that, she started releasing blackish bleeding, but it is like a slow flow and not like periods. The color is also not like blood. Is it due to I-pill or changes of hormones or an effect of early miscarriage? In case it is due to I-pill, do you think she should take any birth control pill? In case this is an early miscarriage, how would we get to know and what is the treatment? Could you explain more on this?

In case we want to check pregnancy with a home pregnancy test, how to do it? Do you suggest we wait for 2 to 3 days to see the bleeding, flow, and color, and then visit a gynecologist? Awaiting your answer.

#

Hi,

Welcome back to icliniq.com.

  • This sort of bleeding is either the semen remains being thrown out with the inner lining of the uterus, or as you said, it could be an early sign of miscarriage.
  • Just wait for 24 hours, the bleeding will completely go. After the bleeding completely stops, just have a urine pregnancy test, just to confirm that there is no pregnancy left. No need of taking any pills now, just wait. You will be fine after the bleeding.

Hope I have clarified your query, do write back. All the best.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Thank you doctor,

Until yesterday, my fiancee was having thick and blackish bleeding, but from today morning, it is reddish and flowable. She is experiencing severe lower abdominal pain and heavy bleeding, she has to change four sanitary napkins in six hours. The discharge has little clots sometimes, which she tells is different than the regular bleeding, which goes away by 3 to 5 days. Is it normal? Or you think it is early miscarriage which is causing this heavy pain and bleeding? Will it be fine in the next 2 to 4 days? Today is the second day. Can you suggest any painkiller? Can you tell preventive measures which can avoid further complications?

#

Hi,

Welcome back to icliniq.com.

Nice to hear from you.

  • As I had mentioned, this could be an early miscarriage or the remains of semen being thrown out, as long as she is bleeding normally, it makes no difference in management. So, it will subside within 3 to 5 days maximum, and you can wait for that duration.
  • I suggest taking a painkiller like Cyclopam (combination of Paracetamol and Dicyclomine) or Hyocimax (Hyoscine), one tablet 2 to 4 times a day, based on the severity of the pain. The pain will surely subside, and the bleeding will be relieved soon. As soon as the thick blood stops, the pain will be relieved. These medicines are without any side effects.
  • In future if sex is going to be frequent, I would suggest cyclical use of hormonal pills or birth control pills, this will give her regular periods and 100 % contraceptive protection. I am sure everything will be alright within 4 to 6 days.

Do write back. All the best.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist


Was this answer helpful?

 | 


Related Questions:
I had miscarriage and ectopic pregnancy in the last six months. Is it endometriosis?

Hi doctor, I am recently trying to get pregnant and in the past six months, have had a miscarriage and an ectopic pregnancy ... I forgot to mention I have had one successful pregnancy two years ...   Read full

Should I take an emergency pill if I only had foreplay?

.. through your post. It is highly unlikely that the insertion of the finger can result in pregnancy even if it was contaminated with precum because precum does not contain sperm. So, I do not think you need to take an emergency contraceptive pill. ...   Read full

While on birth control pill, what can cause vaginal spotting?

But again the above theory is highly unlikely as you have been on oral contraceptive pills for a long time and they cause anovulatory cycles that is no egg will be formed or released ... Hi docto...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines in India
Two vaccines, Covishield and Covaxin, have been granted emergency use authorization in India. Read about these vaccines'...  Read more»
Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.